Iowa, 2011

High Wind in Iowa, September 29, 2011

September 29, 2011 · NWS DMX · 4 events in 4 counties and zones

A strong low pressure system passed to the northeast of Iowa on the 29th, with a strong cold front sweeping south across the state. The airmass was quite warm ahead of the front, with the atmosphere able to destabilize as the cooler air moved into the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$400,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system passed to the northeast of Iowa on the 29th, with a strong cold front sweeping south across the state. The airmass was quite warm ahead of the front, with the atmosphere able to destabilize as the cooler air moved into the state. Deep mixing took place to near 700 mb, allowing the higher momentum air to mix down toward the surface. Flow in the layer around 850 mb was in the 45 to 55 kt range. A band of strong winds developed over north central Iowa during the late morning to early afternoon hours. Sustained winds were in the 30 to 40 MPH range, with wind gusting to 50 to 60 MPH. A wind gust of 59 MPH was recorded at the Mason City Airport. Damage was minor and limited to tree limb damage and spotty power outages for the most part. The winds resulted in some lodging of the corn crop as well. The fall harvest was underway. Sparks from combine activities resulted in scattered crop fires through the area. For the most part damage was limited or restricted to crop lands, though the small fires spread rapidly in the high winds. Reports of fires spreading with the wind for as long as 2 miles were received. Several homes had to be evacuated due to smoke and the threat of fire. Fires also swept into an auto junk yard in Cerro Gordo County causing some damage there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 29, 11:40 AM CST, 5 minutes earlier.

Area forecast discussion, Sep 29, 11:40 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CDT THU SEP 29 2011

...UPDATED 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
UPDATED ZONES FOR CLOUD COVER...MORE CLOUDS THIS MORNING BUT SHOULD
STILL CLEAR THIS AFTERNOON WITH STRONG SUBSIDENCE EXPECTED.

.PREVIOUS SHORT TERM /TODAY/...
MAIN CONCERNS THIS PERIOD WILL BE WIND. COLD FRONT OVER CENTRAL
MN AT 07Z WILL DRIVE SOUTH THIS MORNING WITH HELP OF STRONG COLD
AIR ADVECTION THROUGH THE COLUMN...ESPECIALLY AT H500. AS THE COLD
POOL AND INCREASING WINDS ALOFT ARRIVE...STRONG SUBSIDENCE BEHIND
THE FRONT WILL MIX WINDS QUICKLY TO THE SFC. TIMING OF ADV LOOKS
GOOD AS MIXING WILL BEGIN SHORTLY AFT 15Z NORTHWEST...BUT NOT
REACH THE PEAK UNTIL 17Z-21Z ACROSS THE REGION. MODELS CONTINUE TO
DIFFER ON DETAILS OF STRONGER WINDS ALOFT...BUT MOST ARE PUTTING
THE HIGHER WINDS ROUGHLY ALONG AND EAST OF A KMCW TO KALO LINE IN
THE LATE MORNING AND AFTERNOON. BEST SUBSIDENCE ARRIVES IN THE
15-18Z TIME FRAME SO WITH THE DELAY IN STRONGEST WIND
FIELDS...ADVISORIES SHOULD SUFFICE. HAVING SAID THAT...WINDS MAY
TOP 50 MPH ACROSS THE NORTHEAST DURING THE EARLY TO MID AFTERNOON
HOURS. WITH SEASONAL INFLUENCES MIXING PROCESS WILL DIMINISH
QUICKLY AFT 21Z WITH BREEZY CONDITIONS EXTENDING INTO THE EVENING
HOURS AS THE BOUNDARY LAYER DECOUPLES. ONE OTHER CONCERN IS
INSTABILITY NORTHEAST WITH THE UPPER LEVEL LOW AND COLD AIR
ADVECTION. RAPID COOLING ALOFT FOLLOWS THE FRONT. THIS WILL ALLOW
FOR CU DEVELOPMENT NORTHEAST ESPECIALLY. FOR NOW...FEEL BEST
CHANCES FOR ANY SHOWERS/-TSRA WILL LIE JUST NORTHEAST OF THE
FORECAST AREA. IF CONVECTIVE ELEMENTS BECOME MORE
WIDESPREAD...THERE MAY BE A FEW CASES OF GUSTS EXCEEDING 50 KTS IN
THE AFTERNOON HOURS NORTHEAST OR JUST NORTHEAST OF THE AREA. WILL
PASS ALONG TO DAY SHIFT...THOUGH NOT EXPECTING COVERAGE TO BE
WIDESPREAD ENOUGH TO GO WITH WARNING THERE. HIGHS WILL BE MILD
TODAY WITH RETREATING WARM AIR. WILL MOST LIKELY WARM QUICKLY IN
THE MORNING PRIOR TO MODEST RISE IN TEMP IN THE AFTERNOON. HAVE
RAISED TMAX A DEGREE OR TWO...BUT OTHERWISE PREVIOUS FCST LOOKS
GOOD.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
CONCERN AT BEGINNING OF PERIOD IS WITH WINDS. WINDS WILL TAPER OFF
THROUGHOUT THURSDAY NIGHT...BUT WILL BE STRONG...AND HAVE LEFT
GUSTS AROUND 25-30MPH THROUGH 06Z AS FRONT PUSHES FURTHER SOUTH.
GUSTS COULD FADE SOONER WITH INVERSION SETTING UP
OVERNIGHT...HOWEVER SURFACE WINDS WILL STILL BE BREEZY.

SURFACE HIGH WILL BUILD IN OVER UPPER PLAINS AS LARGE RIDGE OVER
ROCKIES DOMINATES PATTERN THROUGH MUCH OF THE EXTENDED. WITH DRY
CONDITIONS...FOCUS WILL BE ON TEMPERATURES. EXPECT A WARM UP
BEHIND COLD FRONT WITH GOOD WAA PUSHING IN FROM THE WEST. HAVE
TRENDED A FEW DEGREES WARMER WITH TEMPERATURES LATE IN THE PERIOD.
WILL LIKELY SEE A FROPA LAST IN THE PERIOD...BUT ATTM APPEARS DRY
WITH LITTLE CHANGE IN WEATHER.

&&

.AVIATION...29/18Z
WINDS WILL CONTINUE TO INCREASE DURING THE EARLY AFTERNOON WITH SOME
AREAS OF NORTHERN IOWA SEEING GUSTS UP TO 50 KTS. AREAS OF BLOWING
DUST FROM HARVESTED FIELDS COULD GENERATE LOCALLY REDUCED
VISIBILITIES ACROSS THE STATE. WINDS SHOULD THEN TAPER OFF OVERNIGHT
AND REMAIN BELOW 20 KTS TOMORROW. CLOUDS ASSOCIATED WITH A DEPARTING
COLD FRONT WILL PUSH OUT OF SOUTHERN IOWA BY 21Z WHILE A MID LEVEL
CLOUD SHIELD OVER MINNESOTA WILL MOVE INTO EASTERN IOWA THIS
AFTERNOON BUT SHOULD NOT BRING ANY PRECIPITATION.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-POWESHIEK-STORY-TAMA-WAPELLO-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...AWB
AVIATION...KS
Hazardous weather outlook, Sep 29, 6:49 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
749 AM CDT THU SEP 29 2011

IAZ033-034-044>046-057>059-070>073-081>085-092>097-301300-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
749 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
POSSIBLE TODAY AND TONIGHT. THE COMBINATION OF VERY DRY AND WINDY
CONDITIONS WILL RESULT IN AN ENHANCED FIRE DANGER DURING THIS
HARVEST SEASON. ANY FIRE COULD QUICKLY SPREAD AND GET OUT OF
CONTROL UNDER THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086-
301300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-MARION-MAHASKA-WAPELLO-
749 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE
POSSIBLE TODAY. THE COMBINATION OF VERY DRY AND WINDY CONDITIONS
WILL RESULT IN AN ENHANCED FIRE DANGER DURING THIS HARVEST
SEASON. ANY FIRE COULD QUICKLY SPREAD AND GET OUT OF CONTROL
UNDER THESE CONDITIONS.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Winnebago

When
September 29, 11:45 AM CST to 4:30 PM CST
Where
Winnebago forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Crop damage
$100,000
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
September 29, 11:45 AM CST to 4:30 PM CST
Where
Worth forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Crop damage
$100,000
Reported by
AWOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Hancock

When
September 29, 11:45 AM CST to 4:30 PM CST
Where
Hancock forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Crop damage
$100,000
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
September 29, 11:45 AM CST to 4:30 PM CST
Where
Cerro Gordo forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Crop damage
$100,000
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338391, 338392, 338394, 338395.